Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Norman, OK

January 4, 1998Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 9:53 AM CST for Murray County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 4, 1998, 9:53 AM CST (15:53 UTC)
Expired
Jan 4, 1998, 11:53 AM CST
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Murray County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
379 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 041559
FFWOKC
OKC099-041800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
953 AM CST SUN JAN 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1153 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEAST OKLAHOMA
     MURRAY

PORTIONS OF EASTERN MURRAY COUNTY HAVE RECEIVED 2 TO 4 INCHES OF 
RAIN ACCORDING TO MESONET MEASUREMENTS AND RADAR ESTIMATES.  WEATHER 
SERVICE DOPPLER RADAR INDICATED AREAS OF HEAVY RAIN CONTINUING TO 
MOVE ACROSS EASTERN MURRAY COUNTY.  FLASH FLOODING OF SMALL CREEKS 
AND STREAMS...LOW LYING AREAS...AND OTHER FLOOD-PRONE PLACES WILL BE 
LIKELY THROUGH LATE MORNING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.


LAT...LON 3463 9695 3435 9688 3440 9715 3460 9715

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:15 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jan 4, 3:15 AM CST, 6 hours 38 minutes before
FPUS3 KOKC 040925
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 AM CST SUN JAN 4 1998

THE ICE STORM WARNING WILL CONTINUE THIS MORNING FOR THE NORTHWEST
AND THE FREEZING RAIN ADVISORY FOR THE WEST CENTRAL AND NORTH
CENTRAL. SATELLITE INDICATES THE MID-LEVEL WAVES WESTERN UPWARD
MOTION EDGE MOVING THROUGH SOUTHWEST OK AND THE EASTERN TX PANHANDLE
THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY COME TO AN
END ACROSS CENTRAL SECTIONS THIS MORNING BUT CONTINUE SOUTH CENTRAL
AND SOUTHEAST ZONES INTO THE AFTERNOON. TEMPERATURES IN THE NORTHWEST
AND NORTH CENTRAL WILL REMAIN NEARLY STEADY TODAY, ALLOWING FOR MORE
ICE ACCUMULATION, ESPECIALLY IN NORTHWEST OK. HOWEVER, THE INTENSITY
OF THE RAIN IS ALREADY ON THE DOWNWARD TREND IN THE NORTHWEST.

THE COLD FRONT RUNS NORTHWEST, SOUTHEAST ACROSS THE STATE AND IS
MAKING SLOW PROGRESS IN LIGHT OF BOUNDARY LAYER FLOW NEARLY PARALLEL
TO THE FRONT. WITH SOUTHWEST FLOW CONTINUING THROUGH MONDAY, THE
FRONT WILL PROBABLY STALL ACROSS SOUTHEAST OK SETTING THE STAGE FOR
SOME HEAVIER RAINFALL WITH THE SECOND MID-LEVEL WAVE ON MONDAY.

FCSTID = 9
OKC   42  41  48  33 / 100  40  40  30
HBR   42  39  49  34 /  40  20  20  30
SPS   58  41  53  38 /  20  20  40  40
GAG   32  30  45  28 /  80  20  20  20
PNC   34  34  46  30 / 100  20  30  30
DUA   67  53  62  41 / 100  80  60  40

.OKC...
OK...ICE STORM WARNING FOR THIS MORNING FOR ZONES OKZ004>006...
OKZ009>010.

FREEZING RAIN ADVISORY FOR THIS MORNING FOR ZONES OKZ007>008...
OKZ011>018...OKZ021.

TX...NONE.

In the hours before

Special weather statement, Jan 4, 4:45 AM CST, 5 hours 8 minutes before
OKZ004>018-021-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CST SUN JAN 4 1998

...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA...
...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST
CENTRAL OKLAHOMA...

THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA
THROUGH MID MORNING.  THIS INCLUDES ALFALFA... ELLIS... HARPER...
WOODS AND WOODWARD COUNTIES.

THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN
OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO
PERRY.  THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE.

TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN
OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY.
ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF
FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE
ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM
WARNING AREA OF NORTHWEST OKLAHOMA.  THESE CONDITIONS WILL CREATE
HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES.  ICE ACCUMULATION ON
TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS
MORNING.

LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN
ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO
SLICK CONDITIONS ON ROADWAYS...  BRIDGES AND OVERPASSES.

IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE
TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID
SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT.

SPEG
Special weather statement, Jan 4, 4:45 AM CST, 5 hours 8 minutes before
OKZ004>018-021-041700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CST SUN JAN 4 1998

...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA...
...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST
CENTRAL OKLAHOMA...

THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA
THROUGH MID MORNING.  THIS INCLUDES ALFALFA... ELLIS... HARPER...
WOODS AND WOODWARD COUNTIES.

THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN
OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO
PERRY.  THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE.

TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN
OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY.
ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF
FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE
ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM
WARNING AREA OF NORTHWEST OKLAHOMA.  THESE CONDITIONS WILL CREATE
HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES.  ICE ACCUMULATION ON
TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS
MORNING.

LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN
ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO
SLICK CONDITIONS ON ROADWAYS...  BRIDGES AND OVERPASSES.

IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE
TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID
SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT.

SPEG
Special weather statement, Jan 4, 9:15 AM CST, 38 minutes before
OKZ004>018-021-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
915 AM CST SUN JAN 4 1998

...ICE STORM WARNING AND FREEZING RAIN ADVISORY CANCELED...

THE RAIN AREA HAS MOVED EASTWARD OUT OF WESTERN AND NORTH-CENTRAL
OKLAHOMA...AND ALTHOUGH PATCHES OF DRIZZLE WILL BE POSSIBLE THROUGH
LATE MORNING...ADDITIONAL ICE ACCUMULATIONS ARE NOT EXPECTED.

TEMPERATURES WILL REMAIN NEAR AND JUST BELOW FREEZING ACROSS WESTERN
AND NORTHERN OKLAHOMA THROUGH THE DAY. ROADWAYS WILL BE HAZARDOUS DUE
TO WATER AND ICE ALREADY ON ROADS...BRIDGES AND OVERPASSES.  IF YOU DO
NOT HAVE TO DRIVE... STAY INDOORS. IF YOU HAVE TO BE ON THE ROAD...
DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS
WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR FURTHER
INFORMATION.
Special weather statement, Jan 4, 9:15 AM CST, 38 minutes before
OKZ004>018-021-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
915 AM CST SUN JAN 4 1998

...ICE STORM WARNING AND FREEZING RAIN ADVISORY CANCELED...

THE RAIN AREA HAS MOVED EASTWARD OUT OF WESTERN AND NORTH-CENTRAL
OKLAHOMA...AND ALTHOUGH PATCHES OF DRIZZLE WILL BE POSSIBLE THROUGH
LATE MORNING...ADDITIONAL ICE ACCUMULATIONS ARE NOT EXPECTED.

TEMPERATURES WILL REMAIN NEAR AND JUST BELOW FREEZING ACROSS WESTERN
AND NORTHERN OKLAHOMA THROUGH THE DAY. ROADWAYS WILL BE HAZARDOUS DUE
TO WATER AND ICE ALREADY ON ROADS...BRIDGES AND OVERPASSES.  IF YOU DO
NOT HAVE TO DRIVE... STAY INDOORS. IF YOU HAVE TO BE ON THE ROAD...
DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS
WHEN MAKING TURNS.

STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO
STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR FURTHER
INFORMATION.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:45 AM CSTFlash Flood WarningOUNPontotoc3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.